Skip to main content

Does hydrochlorothiazide cause hair loss?

3 Answers

inger1968 17 Oct 2021

I tried it, and cut back on my HCT to every two days instead of every day (25mg) the hair loss got noticeably less, MUCH less!! (I think it took about 2-3 weeks for it to be noticeably less) But since I got some "pounding of the heart in my throat" feeling (don't know what caused that though) I returned to regular every day dose. The hair loss went to being a lot , again. I now switched to taking it every other day and will see what effect it has (or not) on my extreme hair loss.

Votes: +0
ukliz 21 Jan 2012

Hi, I am on this medication and from time to time I have more hair that comes out, but it soon stops. It is hard to tell if it is this medication alone that causes the hair to come out more, but I have a feeling it is a combination of the different medications I am on and how sick I am at the time of the hair loss. Hope things work out for you and take care, Liz.

Votes: +1
Cheryleyezed 16 Aug 2016

My experience with hctz, when I take it, my hair falls out, nails break off all the way back and will still bend back if I bump something the wrong way. I also have brain fog and my eyes are bloodshot. When I don't take it, all of that goes away but I have some swelling and bp goes just a little over normal. I have taken losartan with potassium with and without the hctz. I feel A LOT better when I take the losartan/potassium without the hctz. The dr left me on that and gave me metoprolol to try with it and bystolic to try with it. I don't like either of them. All I want to do is sleep and I'm short of breath and feet feel like ice. But the brain fog is gone and the hair loss and nail breakage stop. I don't know why the dr wouldn't try me on another diuretic instead of this other stuff. I don't know what to do.

Rajive Goel 20 Jan 2012

Hydrochlorothiazide (HCTZ) is a prescription medication used for controlling high blood pressure and treating water retention (edema). Hair loss appears to be one of the possible side effects in people taking hydrochlorothiazide.

In clinical studies, hair loss was reported in people who took hydrochlorothiazide. Given how common hair loss is in the general population, however, it is difficult to say whether hair loss is actually caused by the medicine, genetics, other factors, or a combination of these things.

If you experience hair loss while taking hydrochlorothiazide, talk with your doc/pharmacist. Depending on how severe the hair loss is, there are things that he/she may be able to do. If your symptoms continue to be bothersome or if your doc believes the medicine is causing your hair loss, he/she may recommend trying another medicine to treat your condition.

Take care, best wishes!

Votes: +0
honda1 20 Jan 2012

Saw my doctor this week for hair loss. If you have been real sick it can cause hair loss. And it can take 6 months to see improvement. Doctor put me on 1000 mg of Biotin. I am on warfarin. The Biotin is safe to take. Dr. said it would take 6 months from now to see a difference. Good Luck.

Rajive Goel 20 Jan 2012

Thanks for sharing the info.

EffectsHCTZ 13 March 2017

Both myself and my older sister started seeing hair loss after taking HCTZ. Hair loss is not something that runs on either side of our family. Our mother and father still have all of their hair. and none of our aunts or uncles, some who are in their 90's, have problems with hair loss either. The only common denominator is this product so for us, this product has caused hair loss. We are on the hunt to see if the loss is permanent or repairable or if there is another medication that we can take that does not have this side effect.

Drugs.com free discount card

Related topics

high blood pressure, hydrochlorothiazide

Further information

Similar questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.